Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 83, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 16, 2017, 5:26 PM CDT for Meade County, Seward County, Kansas. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2017, 5:26 PM CDT (22:26 UTC)
- Expired
- May 16, 2017, 6:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 2.5 in
- Wind
- 60.0 mph
Counties Meade County, KS, Seward County, KS
The radar
The Dodge City radar (KDDC), 96 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 5:34 PM CDT | HAIL 1.75 | 4 Ne Hayne, KS | |
| May 16, 5:38 PM CDT | HAIL 1.5 | Kismet, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 2:16 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -432 J/kg
- Mixed-layer LCL
- 2110 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 281 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
346
WUUS53 KDDC 162226
SVRDDC
KSC119-175-162315-
/O.NEW.KDDC.SV.W.0083.170516T2226Z-170516T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
526 PM CDT TUE MAY 16 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Eastern Seward County in southwestern Kansas...
Western Meade County in southwestern Kansas...
* Until 615 PM CDT
* At 526 PM CDT, a severe thunderstorm was located 7 miles southeast
of Hayne, or 11 miles east of Liberal, moving northeast at 30 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Liberal, Meade, Plains, Kismet, Hayne, Missler, Meade State Lake,
Arkalon Park and The Hobart Elevator.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for southwestern
Kansas.
LAT...LON 3702 10093 3736 10075 3741 10026 3700 10055
3700 10086
TIME...MOT...LOC 2226Z 213DEG 26KT 3701 10073
HAIL...2.50IN
WIND...60MPH
$$
RBURG2 follow-up statements
226
WWUS53 KDDC 162240 RRA
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
540 PM CDT TUE MAY 16 2017
KSC119-175-162315-
/O.CON.KDDC.SV.W.0083.000000T0000Z-170516T2315Z/
Seward KS-Meade KS-
540 PM CDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR EASTERN SEWARD AND WESTERN MEADE COUNTIES...
At 540 PM CDT, a severe thunderstorm was located 3 miles southwest of
Plains, moving northeast at 55 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Liberal, Meade, Plains, Kismet, Hayne, Missler, Meade State Lake,
Arkalon Park and The Hobart Elevator.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for southwestern
Kansas.
LAT...LON 3702 10093 3736 10075 3741 10026 3700 10055
3700 10086
TIME...MOT...LOC 2240Z 203DEG 47KT 3722 10063
HAIL...2.50IN
WIND...60MPH
$$
RBURG041
WWUS53 KDDC 162306
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
606 PM CDT TUE MAY 16 2017
KSC119-175-162315-
/O.EXP.KDDC.SV.W.0083.000000T0000Z-170516T2315Z/
Seward KS-Meade KS-
606 PM CDT TUE MAY 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SEWARD AND WESTERN
MEADE COUNTIES WILL EXPIRE AT 615 PM CDT...
The severe thunderstorm which prompted the warning has weakened and
moved out of the warned area. Therefore, the warning will be allowed
to expire.
A tornado watch remains in effect until 1000 PM CDT for southwestern
Kansas.
LAT...LON 3702 10093 3736 10075 3741 10026 3700 10055
3700 10086
TIME...MOT...LOC 2305Z 213DEG 26KT 3737 10051
$$
RBURGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:33 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, May 16, 3:33 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 333 PM CDT Tue May 16 2017 ...updated discussion... .SHORT TERM...(This evening through Wednesday) Issued at 333 PM CDT Tue May 16 2017 Main short term concern is severe weather tonight. Supercell thunderstorms have developed this afternoon across the OK/TX panhandles. Some activity has also developed over southwest Kansas to the southwest of Dodge City. The 19Z KDDC RAOB shows plenty of CAPE and shear for supercells. The sounding is definitely favorable for supercells with giant hail (2-4"). The low levels of the sounding right now are not favorable for tornadoes. This could change as low level SRH increases in association with a developing LLJ later tonight. In addition, inter-storm dynamics could change low level shear if current activity kicks out an OFB for later development to utilize. It is not exactly clear how this will evolve. The ARW shows a quick evolution to a linear line by early evening. The HRRRX shows more discrete supercells with a much higher threat of hail and tornadoes. Mesoanalysis shows strengthening sig torn near the Oklahoma border over the next few hours. A tornado was just reported in the OK panhandle. Putting this all together, the highest tornado threat is expected to be south of Highway 50 and near the Oklahoma border. Meade, Clark, and Comanche counties will be the most under the gun for the largest hail and the strongest tornado chances. The atmosphere will have to change significant through in the next few hours as the 19Z RAOB is not particularly supportive of large tornadoes. ....However....Low level winds are backing and dewpoints are increasing across the CWFA, so that change might have just started to occur. Regardless of this, be sure to pay attention to the weather and take action if needed! .LONG TERM...(Wednesday night through Tuesday) Issued at 333 PM CDT Tue May 16 2017 SW Kansas will be in between systems Wednesday. Another synoptic wave moving through may bring another round of severe convection Thursday. Details are unclear at this point in time. This system will exit eventually with a drier regime by the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1200 PM CDT Tue May 16 2017 VFR is expected through TAF pd. Svr tsra will be possible this afternoon and evening. Highest probs at KLBL and KDDC. Activity will exit the region late tonight. SW winds 10-25 kt bcmg southerly overnight. LLWS psbl at KHYS. && .PRELIMINARY POINT TEMPS/POPS... DDC 55 80 51 78 / 60 10 0 30 GCK 53 79 49 72 / 10 10 0 30 EHA 53 79 50 73 / 10 0 0 30 LBL 55 81 53 79 / 20 0 0 20 HYS 58 76 50 71 / 70 20 0 20 P28 60 82 54 84 / 90 10 0 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Sugden
Hazardous weather outlook, May 16, 8:13 AM CDT, 9 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 813 AM CDT Tue May 16 2017 KSZ030-031-043>046-061>066-074>081-084>090-171315- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 813 AM CDT Tue May 16 2017 /713 AM MDT Tue May 16 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Large hail, strong winds, heavy rain, and tornadoes will be possible this afternoon and evening. Pay attention to the weather and take action if needed! Day 1 Hazards ------------- * Tornado: Elevated risk * Hail: Significant risk * Thunderstorm wind damage: Significant risk * Flooding: Limited risk * Lightning: Elevated risk * Non-thunderstorm wind: Limited risk * Fire weather: Limited risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Severe thunderstorms could be possible on Thursday. Days 2-7 Hazards ---------------- * Wednesday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Limited risk * Thursday - Flooding: Limited risk - Lightning: Significant risk - Severe thunderstorm: Elevated risk * Friday - Lightning: Limited risk * Saturday - Lightning: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, May 16, 4:34 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
434 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL GARDEN CITY 37.98N 100.86W
05/16/2017 E2.00 INCH FINNEY KS BROADCAST MEDIA
&&
GTLocal storm report, May 16, 4:44 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
444 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL 12 WNW ENGLEWOOD 37.12N 100.17W
05/16/2017 E3.00 INCH MEADE KS BROADCAST MEDIA
&&
GTLocal storm report, May 16, 4:53 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
453 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 8 N GARDEN CITY 38.09N 100.86W
05/16/2017 E2.50 INCH FINNEY KS PUBLIC
&&
JRJLocal storm report, May 16, 4:55 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
455 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM HAIL HOLCOMB 37.99N 100.98W
05/16/2017 E3.00 INCH FINNEY KS BROADCAST MEDIA
&&
GTLocal storm report, May 16, 5:02 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
502 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL 2 NW GARDEN CITY 38.00N 100.89W
05/16/2017 E2.00 INCH FINNEY KS PUBLIC
VIA SOCIAL MEDIA.
&&
GTLocal storm report, May 16, 5:05 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
505 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 5 E MEADE STATE PARK 37.17N 100.34W
05/16/2017 E1.00 INCH MEADE KS EMERGENCY MNGR
&&
GTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:07 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Stanton | 53 min |
| May 15, 7:11 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 49 min |
| May 15, 7:52 PM CDT | Special Weather Statement | DDC | Grant, Morton, Stanton, Stevens | 53 min |
| May 15, 8:01 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 44 min |
| May 15, 8:12 PM CDT | Special Weather Statement | DDC | Haskell, Seward | 48 min |
| May 15, 8:21 PM CDT | Special Weather Statement | DDC | Kearny | 54 min |
| May 15, 8:44 PM CDT | Special Weather Statement | DDC | Meade | 61 min |
| May 15, 8:47 PM CDT | Special Weather Statement | DDC | Grant, Morton, Stevens | 58 min |
| May 15, 8:59 PM CDT | Special Weather Statement | DDC | Finney, Gray | 61 min |
| May 15, 9:10 PM CDT | Special Weather Statement | DDC | Ford | 50 min |
| May 15, 9:40 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 53 min |
| May 15, 9:51 PM CDT | Special Weather Statement | DDC | Clark, Finney, Ford, Gray, Haskell, Hodgeman and 1 more | 54 min |
| May 15, 10:13 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 47 min |
| May 15, 10:44 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 46 min |
| May 15, 10:52 PM CDT | Special Weather Statement | DDC | Clark, Comanche, Edwards, Ford, Gray, Hodgeman and 2 more | 53 min |
| May 15, 11:03 PM CDT | Special Weather Statement | DDC | Haskell | 42 min |
| May 15, 11:25 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 35 min |
| May 15, 11:53 PM CDT | Special Weather Statement | DDC | Ford | 67 min |
| May 16, 2:42 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward, Stevens | 63 min |
| May 16, 2:49 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Meade | 56 min |
| May 16, 3:22 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray | 53 min |
| May 16, 3:26 PM CDT | Severe Thunderstorm Warning | DDC | Haskell, Seward | 49 min |
| May 16, 3:32 PM CDT | Tornado Warning | DDC | Clark, Meade | 24 min |
| May 16, 3:42 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman | 34 min |
| May 16, 3:44 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 13 min |
| May 16, 3:54 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness | 51 min |
| May 16, 3:55 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 50 min |
| May 16, 4:06 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 54 min |
| May 16, 4:10 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 50 min |
| May 16, 4:18 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 57 min |
| May 16, 4:24 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa | 25 min |
| May 16, 4:32 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 51 min |
| May 16, 4:36 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 37 min |
| May 16, 4:40 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 50 min |
| May 16, 4:40 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness | 50 min |
| May 16, 4:48 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa | 36 min |
| May 16, 4:53 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 52 min |
| May 16, 4:59 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 46 min |
| May 16, 5:08 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Ness, Pawnee, Rush | 52 min |
| May 16, 5:09 PM CDT | Tornado Warning | DDC | Clark, Meade | 36 min |
| May 16, 5:29 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford | 22 min |
| May 16, 5:39 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 40 min |
| May 16, 5:41 PM CDT | Flash Flood Warning | DDC | Clark, Ford, Meade | 6 hr |
| May 16, 5:41 PM CDT | Tornado Warning | DDC | Clark, Ford, Meade | 34 min |
| May 16, 5:47 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade, Seward | 30 min |
| May 16, 5:47 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 33 min |
| May 16, 6:06 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Kiowa | 35 min |
| May 16, 6:11 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell | 29 min |
| May 16, 6:29 PM CDT | Tornado Warning | DDC | Edwards, Ford, Kiowa | 46 min |
| May 16, 6:45 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Lane, Scott | 21 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.